On the Maurey–Pisier and Dvoretzky–Rogers Theorems


A famous theorem due to Maurey and Pisier asserts that for an infinite dimensional Banach space E, the infumum of the q such that the identity map \(id_{E}\) is absolutely \(\left( q,1\right) \)-summing is precisely \(\cot E\). In the same direction, the Dvoretzky–Rogers Theorem asserts \(id_{E}\) fails to be absolutely \(\left( p,p\right) \)-summing, for all \(p\ge 1\). In this note, among other results, we unify both theorems by charactering the parameters q and p for which the identity map is absolutely \(\left( q,p\right) \)-summing. We also provide a result that we call strings of coincidences that characterize a family of coincidences between classes of summing operators. We illustrate the usefulness of this result by extending a classical result of Diestel, Jarchow and Tonge and the coincidence result of Kwapień.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2


  1. Arregui, J.L., Blasco, O.: \((p, q)\)-summing sequences. J. Math. Anal. Appl. 274, 812–827 (2002)

    MathSciNet  Article  Google Scholar 

  2. Bayart, F., Pellegrino, D., Rueda, P.: On coincidence results for summing multilinear operators: interpolation, \(\ell _{1}\)-spaces and cotype (2018). arXiv:1805.12500v1

  3. Bernardino, A.T.: On cotype and a Grothendieck-type Theorem for absolutely summing multilinear operators. Quaestiones Math. 34, 1–7 (2011)

    MathSciNet  Article  Google Scholar 

  4. Botelho, G., Pellegrino, D., Rueda, P.: Cotype and absolutely summing linear operators. Math. Z. 267, 1–7 (2001)

    MathSciNet  Article  Google Scholar 

  5. Diestel, J., Jarchow, H., Tonge, A.: Absolutely Summing Operators. Cambridge University Press, Cambridge (1995)

    Google Scholar 

  6. Dvoretzky, A., Rogers, C.A.: Absolute and unconditional convergence in normed spaces. Proc. Natl. Acad. Sci. USA 36, 192–197 (1950)

    MathSciNet  Article  Google Scholar 

  7. Kwapień, S.: Some remarks on \((p, q)\)-absolutely summing operators in \(\ell _p\)-space. Stud. Math. 29, 327–337 (1968)

    Article  Google Scholar 

  8. Matos, M.C.: Fully absolutely summing and Hilbert-Schmidt multilinear mapping. Collect. Math. 54, 111–136 (2003)

    MathSciNet  MATH  Google Scholar 

  9. Pérez-García, D.: Operadores multilineales absolutamente sumantes, Ph.D. Thesis, Universidad Complutense de Madrid, Spain (2003)

  10. Popa, D.: Reverse inclusions for multiple summing operators. J. Math. Anal. Appl. 350, 360–368 (2009)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Gustavo Araújo.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

J. Santos was supported by Conselho Nacional de Desenvolvimento Cientfico e Tecnolgico (CNPq Grant 309466/2018-0).

About this article

Verify currency and authenticity via CrossMark

Cite this article

Araújo, G., Santos, J. On the Maurey–Pisier and Dvoretzky–Rogers Theorems. Bull Braz Math Soc, New Series 51, 1–9 (2020). https://doi.org/10.1007/s00574-019-00140-5

Download citation


  • Absolutely summing operators
  • Maurey–Pisier theorem
  • Dvoretzky–Rogers theorem

Mathematics Subject Classification

  • 46A32
  • 47H60